Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The structure of hyperfinite Borel equivalence relations


Authors: R. Dougherty, S. Jackson and A. S. Kechris
Journal: Trans. Amer. Math. Soc. 341 (1994), 193-225
MSC: Primary 03E15; Secondary 03H05, 28A05, 28D99
MathSciNet review: 1149121
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the structure of the equivalence relations induced by the orbits of a single Borel automorphism on a standard Borel space. We show that any two such equivalence relations which are not smooth, i.e., do not admit Borel selectors, are Borel embeddable into each other. (This utilizes among other things work of Effros and Weiss.) Using this and also results of Dye, Varadarajan, and recent work of Nadkarni, we show that the cardinality of the set of ergodic invariant measures is a complete invariant for Borel isomorphism of aperiodic nonsmooth such equivalence relations. In particular, since the only possible such cardinalities are the finite ones, countable infinity, and the cardinality of the continuum, there are exactly countably infinitely many isomorphism types. Canonical examples of each type are also discussed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E15, 03H05, 28A05, 28D99

Retrieve articles in all journals with MSC: 03E15, 03H05, 28A05, 28D99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1149121-0
PII: S 0002-9947(1994)1149121-0
Article copyright: © Copyright 1994 American Mathematical Society